Oral mucositis is the inflammation of the mouth or your gut causing it to be sore and inflamed.
Mucositis is usually a side effect to cancer therapy, it develops when cancer treatment which is killing cancer cells also kills the healthy cells, leading to sores and infection. Most at risk are children and adults undergoing chemotherapy treatment and also patients undergoing radiotherapy treatment for head and neck cancers.
Oral mucositis is probably the most common complication of cancer treatments. It can stop you wanting to eat and drink, leading to issues with nutrition, dehydration, and weight loss. The main symptom is intense pain caused by ulcers in the mouth. Symptoms to look out for include:
As a result of these symptoms, you can develop dysphagia and it might impair your ability to talk, eat and swallow. The symptoms usually start 5-10 days after chemotherapy treatment and can last 1-6 weeks or even more.
You will probably be warned by your cancer team about the risks of oral mucositis, you should tell your care team if you develop it. Your cancer care team will diagnose mucositis on the appearance, location and timing of the infection.
Your cancer care team will recommend suitable treatment for you. This might include painkillers or medicines to ease pain. They also might recommend a mouthwash or spray. The brand that we would recommend is called Mucosamin (click here to view details) and this can help to prevent, relieve and treat oral mucositis caused by radiotherapy or chemotherapy. Mucosamin helps to prevent oral mucositis developing, reduce symptoms of dry mouth, relieves pain and helps to heal lesions.
To help prevent and ease mucositis you should try the following:
read more about Mucositis on the NHS website.